Fentanyl Overdose Symptoms and What to Do - Mandala Healing Center
Fentanyl is an extremely potent synthetic opioid that has claimed the lives of many Americans. According to the DEA, “synthetic opioids (like fentanyl) are the primary driver of overdose deaths in the United States.”
More often than not, individuals who overdose on fentanyl have no idea they have taken it. This happens because drug manufacturers and dealers cut other drugs like Xanax or oxycodone with fentanyl. The DEA also reported that 42% of the pills they tested contained 2 mg of fentanyl, which is considered a lethal dose.
Because of the dangers of a fentanyl overdose, it is important for individuals to be aware of the signs, symptoms, and how to help someone who is experiencing one. If you or a loved one are suffering from fentanyl addiction, please contact us today to speak with a team member about starting detox and treatment.
What is Fentanyl?
Fentanyl is a powerful synthetic opioid drug. This substance is so potent that it is 50 to 100 times stronger than morphine. While this drug can be obtained through prescription, it is only given to patients who have severe pain conditions and have built a tolerance to lesser opioids.
The main way that fentanyl is distributed is through illegal manufacturing and trade. In other words, fentanyl is made illicitly and sold on the street by drug dealers. Even further, most of the fentanyl that is being sold is disguised as other drugs.
Fentanyl is currently one of the main players in the opioid epidemic. In 2010, this substance was only responsible for 14.3% of opioid-related deaths. By 2017, the number rose to nearly 60%.
This opioid drug is extremely dangerous and individuals who take this drug on purpose or accidentally are at extreme risk of overdosing.
Symptoms of a Fentanyl Overdose
The symptoms of a fentanyl overdose are similar to that of other opioids. However, the rapid onset of symptoms seems to be a telling characteristic of a fentanyl overdose. According to the CDC, “75% of interview respondents demonstrated that fentanyl overdose can begin suddenly, progress to death rapidly, and manifest atypical physical symptoms.”
The symptoms of a fentanyl overdose include:
- Decreased blood pressure
- Dizziness and drowsiness
- Nausea and vomiting
- Limpness of the body
- Changes in the size of pupils
- Cold and clammy skin
- Cyanosis (blue lips and fingernails)
- Slowed or stopped breathing
- Low heart rate
- Gurgling sounds when breathing (death rattle)
- Stiffening of the body
- Loss of consciousness
What to Do If Someone is Overdosing on Fentanyl
Fentanyl overdoses are often fatal when medical attention is not provided immediately. Because of this, it is suggested that drug users carry naloxone in case of an opioid overdose. Naloxone is an opioid overdose reversal drug that can save an individual’s life if they are suffering from a fentanyl overdose.
If someone is overdosing on fentanyl or other opioids, the first step is to call 911.
Contact Emergency Services
Oftentimes, this step is skipped due to fear of prosecution for drug possession. It is important for the people present to do everything in their power to save the person from overdosing, however, they also need professional medical attention. Fortunately, there are Good Samaritan laws that protect individuals from being arrested in cases of overdoses.
It is extremely important for the individual contacting emergency services to be completely honest and transparent about the drug use of the individual experiencing an overdose. Tell dispatch your location, your name, the name of the person overdosing, and what substance they consumed.
If you have naloxone, consider putting your phone on speaker phone so you can begin administering naloxone as you speak with emergency services. Remember, time is of the essence during an opioid overdose.
Naloxone is an opioid overdose reversal medication. If an individual is overdosing on fentanyl and there is naloxone available, it should be administered immediately. How this medication is administered depends on the type of naloxone being used, but most regular citizens only have access to Narcan nasal spray.
To administer Narcan nasal spray:
- Check if the person is breathing
- Open the Narcan
- Spray the full dose into the nose
- Give another dose after 1-3 minutes if necessary
To administer the injection form of naloxone, which is primarily carried by medical providers:
- Check if the person is breathing
- Prepare the injection
- Inject it straight into the muscle
- Wait for it to take effect
- Give another dose if necessary
Once the person has regained consciousness, place them in the recovery position. The recovery position is a preventative measure that ensures they will not swallow their tongue or choke on their own vomit while on their back.
To put someone in the recovery position:
- Tilt their head and lift their chin
- Lay them on their side with their legs laid out straight.
- Place the closest arm at a right angle to their body
- Put their far leg just above the knee and pull it up, keeping the foot flat on the ground
- Place their other hand against their cheek
- Pull on the upper leg to roll them towards the individual assisting them, keeping their hand against their cheek
- Tilt their head back to assist their breathing
- Keep the hip and knee of the upper leg bent at right angles
Do not leave the person alone. Wait with them until emergency services arrive.
Finding Help for Fentanyl Abuse and Addiction
If you or a loved one abuses fentanyl or other opioids, it is time to seek professional help. Synthetic opioids are extremely potent and pose a significant risk of fatal overdose. Getting help sooner rather than later is of the utmost importance.
At Mandala Healing Center, we provide our patients with all of the tools they need to gain and maintain long-term sobriety. Contact us today for more information on our West Palm Beach addiction treatment program.